Utah, 2016

Dense Fog in Utah, December 23, 2016

December 23, 2016 · NWS GJT · 3 events in 3 counties and zones

Dense fog formed in several valleys in eastern Utah as low level moisture remained trapped behind a departing winter storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog formed in several valleys in eastern Utah as low level moisture remained trapped behind a departing winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 5:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 23, 5:54 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
554 AM MST Fri Dec 23 2016

.UPDATE...
Issued at 553 AM MST Fri Dec 23 2016

Cancelled several advisories as snow has shifted to the south and
east this morning. Remaining highlights continue until 8AM. Plenty
of fog around the area this morning along with snowy and slushy
roads. Take extra driving this morning. Expect an update in a few
hours to remove final highlights while our focus now turns to the
next system.

&&

.SHORT TERM...(Today through Saturday)
Issued at 254 AM MST Fri Dec 23 2016

What a night! Plenty of snow has been reported across the area
thanks to the open wave and moisture that streamed up from the
south. Temperatures hovered just below freezing almost everywhere
leading to some decent accumulations. The radar has also been lit
up all night though IR imagery indicates snow will be coming to
and end from west to east over the next few hours. Even so, added
CO Zone 2 (Meeker and Craig zone) to the going advisories for
another quick inch or two and the significant travel impacts
expected for that area. All highlights will expire at 8am though
this may change if some areas hang on to snowfall but this looks
unlikely right now.

The next question is if the snow cover will affect daytime highs
at all. If we get enough sun, the snow should melt and pose no
problem. If it doesn't, we could stay relatively cool which might
have some repercussions on the next storm. Guidance also doesn't
pick up on these little nuances so model output, with regards to
temperatures, could also be suspect. A lot to consider for the
next few days.

So the forecast then. Once snow ends this morning, clouds will
lift some and a few peaks of sun will probably occur from about
noon through most of the afternoon. Less clouds east, more west.
However, a deep trough to our west will cause clouds to increase
again later this evening. Depending on cloud cover, high
temperatures will range from near normal to quite a bit warmer for
most areas. Fog is also possible later tonight depending on how
much evaporation occurs today.

As far as the deep trough to our west is concerned, a weak wave
ahead of the trough will cause snow over the higher terrain of
eastern Utah late tonight and it doesn't really end until the
associated cold front moves through on Sunday. Went ahead and
issued a Winter Storm Watch for the mountains of eastern Utah
starting just after midnight tonight through noon Sunday though
the heaviest snow is expected with frontal passage late Saturday
night into Sunday evening. Precipitation will be focused along the
trough and surface cold front and models don't show the front
pushing through Colorado until Saturday evening. As it does,
widespread precipitation is expected and will continue through
Christmas Day. Some concerns with this system include strong south
to southwesterly winds ahead of the front which should allow
temperatures to get fairly warm during the day Saturday. Another
concern is the speed of the front because it looks to move through
the area fairly quickly. Even if it does move through quickly, it
still looks like it'll drop a decent amount of snow. For these
reasons, issued watches for the Colorado mountains from early
Christmas morning through late Christmas night. Southwestern
facing slopes will be favored. A lot of moving parts with this
storm so expect quite a few changes in the forecast over the
coming 24 hours especially with timing and amounts.

.LONG TERM...(Saturday night through Thursday)
Issued at 201 PM MST Thu Dec 22 2016

Timing regarding the progression of the cold front on Christmas
Eve night has now become much clearer across the forecast region
as model spread consolidates around a single solution. Southeast
Utah will see temperatures drop first, perhaps as soon as 9pm in
the Blanding-Moab corridor. By midnight, the cold front will be on
its way through Grand Junction, Montrose, and the US550 corridor.
The front will then head east, passing through the northern and
central Colorado mountains after 3am Christmas morning. Along with
a drop in temperatures, briefly heavy precipitation will accompany the
front as forcing is enhanced along the leading edge of the cold
air. Initially, temperatures in valley locations will remain above
freezing with mostly liquid precipitation falling as the front
passes. However with 700mb temps crashing into the minus-teens as
the front passes, precipitation should change over to snow even in
the valleys before it ends. Since 1893, only 19 Christmases have
seen measurable snow of a Trace or more in the Grand Valley. It is
quite possible that this number could increase on Sunday...a true
gift to all valley snow lovers on Christmas Day.

Despite the excitement of a potential white Christmas across the
region, travel will be significantly impacted across all of
eastern Utah and Western Colorado from this storm system. Travel
on roadways, especially over mountain passes, will be particularly
difficult overnight Christmas Eve into Christmas Day. By Sunday
evening, snow showers should be winding down in the mountains. The
Park and Elkhead mountains will hold onto snow the longest,
perhaps lingering through Sunday night into early Monday morning.

Drier weather moves in for Monday and Tuesday with temperatures
near seasonable levels for late December. Our next weather-maker
will arrive at some point Wednesday, however model differences
with this system are still apparent at this time. The ECMWF
indicates precipitation moving into the northern mountains by
Midnight Wedensday morning, whereas the GFS holds the
precipitation off until after sunrise. Regardless of the timing,
this midweek system appears to be a quick mover at this time, with
light snows for the northern and central mountains ending on
Thursday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 254 AM MST Fri Dec 23 2016

Low ceilings and visibilities will persist through midday with
widespread rain and snow showers continuing. Ceilings will be
below ILS break points at all sites with areas of LIFR and IFR
conditions expected. Patchy fog reducing visibility to 1/2 mile
or less is will linger through 15Z. Conditions improve from west
to east after 15Z with VFR conditions returning by 18Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST this morning for COZ012-
     014-017-022-023.

     Winter Storm Warning until 8 AM MST this morning for COZ009-018-
     019-022-023.

     Winter Storm Watch from Saturday evening through Sunday evening
     for COZ003-004-009-010-012-013-017>019.

UT...Winter Storm Watch from late tonight through Sunday morning for
     UTZ023-025-028.

&&

UPDATE...TGR
SHORT TERM...TGR
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Dec 23, 5:07 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
507 AM MST FRI DEC 23 2016

COZ001>014-017>023-UTZ022>025-027>029-241300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
507 AM MST FRI DEC 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL COME TO AN END EARLY THIS MORNING THOUGH SOME FOG WILL
LIKELY PERSIST. THE SUN WILL PEAK THROUGH THE CLOUDS TODAY BEFORE
THE NEXT SYSTEM SLOWLY APPROACHES. AS IT DOES...CLOUDS WILL
INCREASE THIS EVENING OVER EASTERN UTAH. SOME LIGHT SNOW WILL FALL
OVER THE EASTERN UTAH MOUNTAINS STARTING LATE TONIGHT AND PERSIST
OVER THE NEXT DAY. A WINTER STORM WATCH HAS BEEN ISSUED TO ACCOUNT
FOR THIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG FRONT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT INTO
SUNDAY MORNING BRINGING WITH IT GUSTY WINDS...SOME RAIN...AND
ACCUMULATING SNOWFALL. MOUNTAINOUS TERRAIN IS FAVORED FOR THE
HIGHEST AMOUNTS BUT SOME VALLEYS WILL ALSO LIKELY SEE SOME
ACCUMULATING SNOW TOO. BY MONDAY MORNING...SNOW WILL HAVE ENDED.
THE NEXT CHANCE FOR PRECIPITATION LOOKS TO BE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
December 23, 7:00 AM MST to 10:00 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the area with visibilities down to a quarter mile.

Dense Fog, Grand Flat and Arches

When
December 23, 8:30 AM MST to 10:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the area with visibilities down to a quarter mile or less.

Dense Fog, Canyonlands / Natural Bridges

When
December 23, 9:00 AM MST to 12:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog occurred across the area with visibilities down to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680244, 680247, 702137.